Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 102, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 4:44 AM CDT for Russell County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 4:44 AM CDT (09:44 UTC)
- Expired
- May 24, 2016, 5:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2915 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 15.2
The text
As transmitted.
486 WUUS53 KICT 240944 SVRICT KSC167-241045- /O.NEW.KICT.SV.W.0102.160524T0944Z-160524T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 444 AM CDT TUE MAY 24 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 545 AM CDT * AT 444 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF GORHAM...OR 18 MILES NORTHWEST OF RUSSELL...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... RUSSELL...LUCAS...GORHAM...LURAY...PARADISE... WALDO AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3913 9904 3913 9849 3894 9849 3887 9904 TIME...MOT...LOC 0944Z 260DEG 35KT 3907 9911 HAIL...1.00IN WIND...<50MPH $$ KETCHAM
4 follow-up statements
774 WWUS53 KICT 240959 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 AM CDT TUE MAY 24 2016 KSC167-241045- /O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/ RUSSELL KS- 459 AM CDT TUE MAY 24 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR NORTHERN RUSSELL COUNTY... AT 458 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF LURAY...OR 14 MILES NORTH OF RUSSELL...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... RUSSELL...LUCAS...GORHAM...LURAY...PARADISE...WALDO AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3913 9904 3913 9849 3894 9849 3887 9904 TIME...MOT...LOC 0958Z 260DEG 35KT 3909 9893 HAIL...1.00IN WIND...<50MPH $$ KETCHAM
022
WWUS53 KICT 241020
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT TUE MAY 24 2016
KSC167-241045-
/O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
520 AM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHERN RUSSELL COUNTY...
AT 520 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LURAY...OR 19
MILES NORTHEAST OF RUSSELL...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...LURAY...WALDO AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9883 3913 9849 3894 9849 3888 9897
TIME...MOT...LOC 1020Z 260DEG 35KT 3913 9866
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM430
WWUS53 KICT 241034
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT TUE MAY 24 2016
KSC167-241045-
/O.CON.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
534 AM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN RUSSELL COUNTY...
AT 534 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LUCAS...OR 22 MILES NORTH OF WILSON...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...LUCAS...LURAY AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 9873 3913 9849 3894 9849 3889 9891
TIME...MOT...LOC 1034Z 260DEG 35KT 3915 9849
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM801
WWUS53 KICT 241039
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CDT TUE MAY 24 2016
KSC167-241049-
/O.EXP.KICT.SV.W.0102.000000T0000Z-160524T1045Z/
RUSSELL KS-
539 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 545 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL KANSAS.
LAT...LON 3912 9873 3913 9849 3894 9849 3889 9891
TIME...MOT...LOC 1037Z 260DEG 35KT 3915 9849
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:56 AM CDT, 48 minutes earlier.
Area forecast discussion, May 24, 3:56 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 356 AM CDT TUE MAY 24 2016 .SHORT TERM...(Today through Thursday night) Issued at 355 AM CDT Tue May 24 2016 Forecast Highlight: Sever thunderstorm potential increasing for much of South-Central KS along & W of I-35/I-135 late this afternoon & Evening. Today & Tonight: Numerous strong & severe thunderstorms continue to occur across Nrn KS in pronounced E/W-oriented convergent axis no doubt enhanced by moisture-rich low-level jet/convective outflow interaction. Still expect convection to s-l-o-w-l-y wane this morning as low-level jet weakens. Attention shifts to this afternoon & evening, most notably South-Central KS along & W of I-35/I-135. A mid-level shortwave is still expected to strengthen considerably as it lifts ne from Ern NM across the TX Panhandle this afternoon and reaching SW KS early this evening. With high octane fuel continuing to stream N across KS & the approaching shortwave inducing pronounced deep shear, both speed & directional (more so directional) severe thunderstorms are scheduled to develop from Ern parts of the TX & OK Panhandles to SW & SC KS late this afternoon & evening. SPC has assigned an enhanced risk for severe thunderstorms for these areas which clearly makes sense. CAPES are extremely high & although the GFS may be getting a a CAPE adrenaline rush by projecting MLCAPES venturing into 5000 to 6000J/KG country there's no doubt the airmass will be VERY unstable. This warrants a "Severe Thunderstorms with Large Hail and Damaging Wind" assignment to SC KS along & W of I-35/I-135. There's also an increasing potential for a few tornadoes for these areas during these periods. Stay tuned. Wed-Thu Night: The afore-mentioned mid-level shortwave will shear as it sprints NE toward, then across, the Mid-MS Valley Wed Afternoon & Evening, but a 2nd & stronger mid-upper shortwave is scheduled to surge SE from the Nrn Rockies. This character will likely induce mid-level cyclogenesis over AZ & NM Wed Night. As the strong mid-upper wave pushes ENE toward the Front Range deep-scale ascent will increase & also find rich moisture with which to interact. As such more severe thunderstorms are very possible for the latter parts of the work-week. Wed & Wed Night appear most volatile for SE KS. .LONG TERM...(Friday through Monday) Issued at 355 AM CDT Tue May 24 2016 With mid-range models in better agreement the inherited forecast has been kept intact. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1136 PM CDT Mon May 23 2016 MVFR CIGS expected to prevail into much of Tuesday morning over much of the area. Scattered elevated convection should also develop and spread east across the area overnight with a few strong storms possible. For now will include VCTS at most terminals overnight with AMD for TEMPO as convection becomes more imminent. Otherwise, gusty south to southeast winds can be expected on Tuesday with mainly VFR conditions by midday through the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 68 86 69 / 60 60 10 10 Hutchinson 83 68 87 66 / 50 60 10 10 Newton 82 68 86 68 / 60 60 10 20 ElDorado 81 67 85 69 / 60 60 20 20 Winfield-KWLD 81 68 86 70 / 60 60 10 20 Russell 83 66 87 62 / 60 50 10 10 Great Bend 84 67 88 61 / 50 50 10 10 Salina 82 67 87 67 / 70 60 20 20 McPherson 82 68 86 66 / 60 60 10 10 Coffeyville 80 69 83 72 / 60 40 30 20 Chanute 81 68 82 72 / 60 40 30 30 Iola 81 68 82 72 / 60 40 30 30 Parsons-KPPF 81 68 83 72 / 60 40 30 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...KED
Hazardous weather outlook, May 24, 12:19 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1219 AM CDT TUE MAY 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250530- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1219 AM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS ARE EXPECTED ACROSS CENTRAL KANSAS... MAINLY NORTH OF A HUTCHINSON TO MARION LINE. THE MAIN RISKS ARE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 60 MPH. A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL ALSO BE POSSIBLE FURTHER SOUTH ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS TOWARD DAWN. LOCALLY HEAVY RAINFALL AND MINOR LOWLAND FLOODING IS ALSO POSSIBLE FROM THE FLINT HILLS WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EASTERN KANSAS INTO MIDDAY TUESDAY. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY. A FEW OF THE STORMS MAY BE SEVERE TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A TORNADO OR TWO MAINLY ALONG AND WEST OF HIGHWAY 14. THE NEXT CHANCE OF ORGANIZED SEVERE WEATHER WILL BE LATE THURSDAY THROUGH FRIDAY...AS A WEATHER SYSTEM MOVES THROUGH THE REGION WITH STRONG INSTABILITY. SLIGHT CHANCES FOR THUNDERSTORMS WILL LINGER OVER MEMORIAL DAY WEEKEND. PLEASE MONITOR LATER OUTLOOKS AS DETAILS AND STORM THREATS BECOME MORE CLEAR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT ACROSS CENTRAL KANSAS. STORM SPOTTERS MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, May 24, 12:53 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT TUE MAY 24 2016
KSZ033-240630-
LINCOLN KS-
1253 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1252 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF SYLVAN GROVE...OR
26 MILES NORTH OF WILSON...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BARNARD AND ASH GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3922 9796 3921 9795 3908 9848 3913 9848
3913 9849 3922 9849
TIME...MOT...LOC 0552Z 238DEG 22KT 3919 9835
RITZMANSpecial weather statement, May 24, 2:12 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 212 AM CDT TUE MAY 24 2016 KSZ033-240815- LINCOLN KS- 212 AM CDT TUE MAY 24 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS... * UNTIL 315 AM CDT * AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LUCAS...OR 24 MILES NORTH OF WILSON...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... LINCOLN...BARNARD AND ASH GROVE. LAT...LON 3922 9793 3904 9793 3906 9848 3922 9849 TIME...MOT...LOC 0711Z 262DEG 46KT 3918 9841 RITZMAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:44 PM CDT | Areal Flood Warning | ICT | Sedgwick | 12 hr |
| May 24, 12:12 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 17 min |
| May 24, 12:53 AM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 24, 1:10 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| May 24, 2:12 AM CDT | Special Weather Statement | ICT | Lincoln | 63 min |
| May 24, 5:31 AM CDT | Special Weather Statement | ICT | Ellsworth, Lincoln | 29 min |
| May 24, 6:30 AM CDT | Areal Flood Warning | ICT | Butler | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.